New Mexico, 2013

High Wind in New Mexico, November 25, 2013

November 25, 2013 · NWS ABQ · 1 event in 1 county or zone

Strong northerly winds on the back side of a departing significant winter storm system produced localized wind gusts up to 61 mph at the Raton airport. Very cold temperatures and strong winds produced frigid wind chills and some areas of blowing snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northerly winds on the back side of a departing significant winter storm system produced localized wind gusts up to 61 mph at the Raton airport. Very cold temperatures and strong winds produced frigid wind chills and some areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 24, 10:37 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Nov 24, 10:37 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1037 PM MST SUN NOV 24 2013

.AVIATION...
06Z TAF CYCLE

MOST OF THE HEAVIER SNOWFALL HAS DIMINISHED AS THE LOW PRESSURE
SYSTEM MIGRATES TOWARD THE NORTHEAST CORNER OF NEW MEXICO.
HOWEVER...SOME LINGERING LIGHT SHOWERS WILL PERSIST INTO THE
OVERNIGHT...MOSTLY OVER THE NORTHERN TIER OF THE STATE. SNOWFALL
WILL NOT BE AS WIDESPREAD OR AS HEAVY...BUT CONSIDERABLE
REDUCTIONS IN CEILINGS AND VISIBILITY ARE STILL EXPECTED. SOME
SCATTERED TO WIDESPREAD AREAS OF MVFR TO IFR CONDITIONS WILL BE
POSSIBLE THROUGH THE OVERNIGHT. ALSO... DEVELOPMENT OF FREEZING FOG
OUTSIDE OF SNOW SHOWERS WILL BE A HIGH POSSIBILITY...ESPECIALLY
OVER AREAS THAT RECEIVED SIGNIFICANT SNOW PACK. SHOWERS WILL BREAK
UP AND LESSEN CONSIDERABLY BY SUNRISE MONDAY...WITH VFR CONDITIONS
TAKING SHAPE MOST AREAS BEFORE NOON MONDAY. ANOTHER CONCERN FOR
MONDAY WILL BE STRONG NORTHERLY WINDS IN THE NORTHEASTERN QUADRANT
OF THE STATE WHERE OCCASIONAL GUSTS TO 35 TO 40 KT WILL BE
POSSIBLE.

52

&&

.PREV DISCUSSION...844 PM MST SUN NOV 24 2013...
UPDATING 1ST PERIOD FORECAST MAINLY TO DROP THE WINTER STORM
WARNING FOR ALL BUT THE NORTHERN MOUNTAINS...FAR NORTHWEST
HIGHLANDS AND UPPER RIO GRANDE VALLEY WHERE AN ADDITIONAL 1-4
INCHES OF SNOW ACCUMULATION IS POSSIBLE AS WRAP-AROUND PRECIP
MOVES SSW OUT OF COLORADO. ELSEWHERE...SOME BRIDGES AND OVERPASSES
MAY REMAIN SLICK AND ICY OVERNIGHT...BUT NO SIGNIFICANT ADDITIONAL
SNOW ACCUMULATION IS EXPECTED. FOR MORE INFORMATION ON ROADWAYS
VISIT THE NMROADS.COM WEBSITE OR DIAL 5-1-1.

NEW SUITE OF PRODUCTS OUT SHORTLY.

11

.PREV DISCUSSION...258 PM MST SUN NOV 24 2013...
THE UPPER LEVEL LOW THAT RESULTED IN SIGNIFICANT SNOW ACCUMULATIONS
OVERNIGHT REMAINS TO THE WEST OF NEW MEXICO THIS AFTERNOON.
HOWEVER...THE STREAM OF MOISTURE THAT WAS OUT AHEAD OF THE LOW HAS
PUSHED WELL TO THE EAST OF NM. THUS WITH LESS MOISTURE...AND WEAKER
LIFT AS THE LOW HAS STARTED TO ELONGATE FROM NE TO SW BASED ON
SATELLITE IMAGERY...SNOW RATES HAVE LESSENED.  BEST SNOWS RIGHT NOW
ARE ACROSS NW NM...OR JUST EAST OF THE CENTER OF THE LOW.  NORTH
CENTRAL AND NW NM WILL BE THE FAVORED AREAS FOR ADDITIONAL
ACCUMULATIONS TONIGHT AND MONDAY AS THE LOW SHIFTS EASTWARD
OVERNIGHT AND WRAP AROUND PRECIPITATION DEVELOPS.  MOUNTAIN AREAS
COULD SEE 2 TO 5 INCHES...WITH LOWER ELEVATIONS GENERALLY AROUND AN
INCH...PERHAPS TWO.  CENTRAL VALLEYS AND EASTERN AREAS WILL LIKELY
NOT SEE ANY ADDITIONAL ACCUMULATIONS BUT WILL KEEP
WARNINGS/ADVISORIES INTACT AS SOME REFREEZING MAY OCCUR TONIGHT ON
AREA ROADWAYS...WITH BLACK ICE AS A POTENTIAL HAZARD. ANOTHER
CONCERN IS FREEZING FOG TONIGHT...AND PERHAPS MORESO TOMORROW
NIGHT.  THE AMOUNT OF FOG THAT DEVELOPS WILL BE CORRELATED TO HOW
MUCH MELTING OCCURS DURING THE DAY.

IN ADDITION TO SNOW POTENTIAL ACROSS THE NC/NW ON MONDAY...ANOTHER
COLD FRONT IS EXPECTED TO SLIDE DOWN THE EASTERN PLAINS. COULD SEE
SOME ADVISORY TYPE WIND SPEEDS ACROSS THE NORTHEAST PLAINS...WHICH
COULD CREATE TRAVEL PROBLEMS IN BLOWING SNOW. WITH DAYTIME HIGHS
ONLY IN THE 30S DUE TO SNOW COVER...THE WINDS WILL CREATE WIND CHILL
VALUES IN THE TEENS...EVEN IN THE AFTERNOON.

TEMPERATURES ARE THE TRICKY PART OF THE FORECAST FOR THE NEXT 48
HOURS.  MODELS ARE LIKELY TOO HIGH WITH BOTH MAX AND MIN
TEMPERATURES TONIGHT THROUGH TUESDAY AS SNOW COVER IS NOT RESOLVED
WELL IN MODELS. THUS...HAVE GENERALLY GONE BELOW GUIDANCE...THOUGH
IT IS DIFFICULT TO TELL HOW LOW TO GO. LATER SHIFTS WILL NEED TO
MONITOR TEMP TRENDS AND MAKE ADJUSTMENTS AS NEEDED.

QUIET WEATHER IS ON TAP FOR THE MIDDLE OF THE WEEK AS UPPER LEVEL
RIDGING MOVES OVERHEAD. BY THANKSGIVING...TEMPERATURES SHOULD BE
NEAR NORMAL FOR THE CENTRAL AND WESTERN PORTIONS OF THE STATE...BUT
STILL UP TO 10 DEGREES BELOW NORMAL ACROSS THE EAST. HOWEVER...BY
SATURDAY...ALL AREAS SHOULD BE NEAR NORMAL. MODELS ARE STILL IN
DISAGREEMENT WITH REGARDS TO THE NEXT SYSTEM....IT MAY COME AS EARLY
AS SUNDAY IF THE ECMWF IS CORRECT...AND AS LATE AS NEXT MONDAY NIGHT
IF THE GFS IS CORRECT. STAY TUNED.

34

.FIRE WEATHER...
THE CENTER OF THE UPPER LEVEL LOW PRESSURE SYSTEM THAT RECENTLY
PRODUCED ACCUMULATING SNOW ACROSS THE ENTIRE FORECAST AREA WILL
SHIFT  SLOWLY EAST NORTHEASTWARD FROM GALLUP TO CLAYTON
TONIGHT...THEN SOUTH SOUTHEASTWARD ACROSS WEST TEXAS MONDAY AND
MONDAY NIGHT. THIS WILL KEEP SNOW SHOWERS IN THE FORECAST TONIGHT
THROUGH MONDAY MORNING ACROSS THE ENTIRE FIRE WEATHER FORECAST
AREA...THOUGH TEMPERATURES SHOULD WARM ENOUGH FOR PRECIP TO
CHANGEOVER TO RAIN OR A RAIN/SNOW MIX AT LOWER ELEVATIONS OF THE
MIDDLE RIO GRANDE AND SAN JUAN RIVER VALLEYS MONDAY AFTERNOON. THERE
MAY BE A FEW INCHES OF ADDITIONAL SNOW ACCUMULATION TONIGHT IN THE
NORTHERN MOUNTAINS. ANY ADDITIONAL ACCUMULATIONS ON MONDAY SHOULD BE
LIGHT AND FAVOR THE SANGRES EASTWARD WHERE WRAP AROUND MOISTURE WILL
BE MOST PERSISTENT.  ALTHOUGH HIGH TEMPERATURES WILL WARM A FEW TO
11 DEGREES ON MONDAY...THEY WILL REMAIN 8 TO 24 DEGREES BELOW NORMAL
WITH THE COLDEST ANOMALIES IN THE EAST.

AFTER WIDESPREAD POOR VENTILATION TODAY THERE WILL BE IMPROVEMENT
ACROSS THE PLAINS ON MONDAY AS A SECONDARY BACK DOOR COLD FRONT
DIVES SOUTHWARD IN THE WAKE OF THE EXITING UPPER LOW.  THE NORTHEAST
PLAINS FROM RATON TO CLAYTON CAN EXPECT NORTH AND NORTHEAST WINDS
FROM 25 TO 35 MPH WITH GUSTS UP TO 50 MPH ON MONDAY...PEAKING DURING
THE MID AFTERNOON. OTHERWISE POOR VENTILATION SHOULD PERSIST MONDAY
IN THE ESTANCIA VALLEY...MIDDLE RIO GRANDE VALLEY AND NORTH OF
HIGHWAY 60 TO THE CO BORDER ACROSS WESTERN NM.  IN THE WAKE OF THE
SECONDARY BACK DOOR COLD FRONT...WIDESPREAD POOR VENTILATION SHOULD
IMPACT EVERY ZONE TUESDAY THROUGH FRIDAY.  AN EXCEPTION MAY BE
LOCALIZED VENTILATION IMPROVEMENT WEDNESDAY AFTERNOON ACROSS PARTS
OF THE NORTHEAST AND EAST CENTRAL PLAINS DUE TO A LEE TROUGH THAT
MAY BRIEFLY DEVELOP.

AS A RIDGE OF HIGH PRESSURE CROSSES THE STATE FROM THE WEST...A
WARMING TREND WILL TAKE PLACE OVER THE COURSE OF THE WEEK.  HIGH
TEMPERATURES SHOULD REACH NEAR TO AS MUCH AS 5 DEGREES ABOVE NORMAL
AREAWIDE BY SATURDAY.

44

.AVIATION...
18Z TAF CYCLE
CIG/VSBY AT TAF SITES EXPECTED TO VARY BY 1 TO 3 FLIGHT CATEGORIES
TODAY AS SNOW TRANSITIONS TO SNOW SHOWERS WITH THE PASSING UPPER
LOW. EXPECT WDSPRD MT OBSCURATIONS AS WELL. LOW LEVEL MOISTURE
WILL REMAIN IN PLACE AS SKIES BRIEFLY TRY TO CLEAR THIS EVENING.
DUE TO SNOW COVERED GROUND...WDSPRD LOW CLOUDS AND FOG SHOULD
QUICKLY DEVELOP AFTER SUNSET. SINCE THE UPPER LOW WILL STILL BE
CROSSING EASTERN AREAS TONIGHT...ADDITIONAL LIGHT SNOW AND MT
OBSCURATION WILL CONTINUE TO BE POSSIBLE. THERE IS LOWER
CONFIDENCE ON THE DEVELOPMENT AND PERSISTENCE OF LOW CLOUDS AND
FOG TONIGHT ACROSS THE PLAINS DUE TO LIGHT DOWNSLOPING FLOW.
FLIGHT CATEGORY RESTRICTIONS MAY ALSO LIFT FIRST ACROSS THE PLAINS
MONDAY MORNING DUE TO THE DOWNSLOPING FLOW. ALTHOUGH THE BROAD
UPPER LEVEL LOW PRESSURE SYSTEM WILL SHIFT EAST OF NM BY
MONDAY...IT WILL SAG SLOWLY S SEWD ACROSS W TX CAUSING WRAP AROUND
MOISTURE WITH SNOW AND LOWEST ELEVATION RAIN/SNOW SHOWERS TO
PERSIST ACROSS NORTHERN AND CENTRAL NM.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ503-510-512>516-527.

&&
Hazardous weather outlook, Nov 24, 6:12 AM MST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 AM MST SUN NOV 24 2013

NMZ501>540-251315-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
612 AM MST SUN NOV 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE WINTER STORM WILL BEGIN TO WIND DOWN STARTING LATE THIS
MORNING OR AFTERNOON. A FEW TO SEVERAL INCHES OF NEW SNOW WILL
ACCUMULATE THIS MORNING...BUT THEN BECOME LIGHTER AND MORE
INTERMITTENT ACROSS MUCH OF NEW MEXICO LATER IN THE DAY. SOME SNOW
SHOWERS WILL CONTINUE INTO TONIGHT AND FINALLY DIMINISH MONDAY.
AFTER TODAY MOST OF THE ADDITIONAL SNOW ACCUMULATIONS WILL BE
ACROSS THE NORTH THIRD OF THE STATE...MAINLY THE HIGHER TERRAIN.
TRAVEL WILL LIKELY BE MOST DIFFICULT ACROSS THE FAR EASTERN PLAINS
AND ALSO THE CENTRAL MOUNTAIN CHAIN AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

43

In the hours before

Local storm report, Nov 25, 2:45 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 AM MST MON NOV 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             10 ESE MAES             35.63N 104.44W
11/24/2013  E5.5 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

0224 PM     SNOW             6 S FORT SUMNER         34.39N 104.25W
11/24/2013  M1.0 INCH        DE BACA            NM   CO-OP OBSERVER

0600 PM     SNOW             2 S ROY                 35.92N 104.19W
11/24/2013  E4.5 INCH        HARDING            NM   TRAINED SPOTTER

0755 PM     SNOW             5 ENE ENSENADA          36.74N 106.44W
11/24/2013  M2.0 INCH        RIO ARRIBA         NM   TRAINED SPOTTER

0820 PM     SNOW             3 SW BLOOMFIELD         36.68N 108.02W
11/24/2013  M2.6 INCH        SAN JUAN           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1301915
EVENT NUMBER ABQ1301916
EVENT NUMBER ABQ1301917
EVENT NUMBER ABQ1301918
EVENT NUMBER ABQ1301919

SHY

Event by event

1 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
November 25, 3:15 AM MST to 6:00 AM MST
Where
Far Northeast Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Periodic strong wind gusts peaked out at 61 mph at 327am.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478687.